Alert archive / Washington / Wind Advisories in 2007

Wind Advisory 16, NWS Seattle, WA

December 18, 2007San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 18, 2007, 2:54 PM PST for San Juan County, Washington. It took effect at Dec 19, 2007, 3:31 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2007, 2:54 PM PST (22:54 UTC)
In effect from
Dec 19, 2007, 3:31 AM PST
Expired
Dec 19, 2007, 3:00 PM PST
In force
11 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2007-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2007-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 182254
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
254 PM PST TUE DEC 18 2007


WAZ001-503>512-515-191200-
/O.NEW.KSEW.WI.Y.0016.071219T1200Z-071220T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
WESTERN STRAIT OF JUAN DE FUCA-
254 PM PST TUE DEC 18 2007

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FOR THE INTERIOR LOWLANDS OF WESTERN
WASHINGTON FROM 4 AM TO 4 PM PST WEDNESDAY.

A STRONG FRONTAL SYSTEM WILL AFFECT WESTERN WASHINGTON STARTING
EARLY WEDNESDAY MORNING AND CONTINUING THROUGH WEDNESDAY
AFTERNOON. SUSTAINED WINDS MAY REACH 25 TO 35 MPH WITH GUSTS TO 45
MPH AT MANY PLACES DURING DIFFERENT PARTS OF THE DAY.

WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45
MPH OVER THE NORTH INTERIOR EARLY WEDNESDAY MORNING...IN ADVANCE OF
AN APPROACHING COLD FRONT. THE VERY WINDY CONDITIONS WILL SPREAD
TO PARTS OF PUGET SOUND...THE SOUTHWEST INTERIOR AND THE WESTERN
PART OF THE STRAIT OF JUAN DE FUCA AREA BY LATE MORNING...JUST
AHEAD OF AND IMMEDIATELY BEHIND THE COLD FRONT. THE WINDS WILL
TAPER OFF WEDNESDAY EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

KAM
2 follow-up statements
000 
WWUS76 KSEW 191131
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
331 AM PST WED DEC 19 2007

WAZ001-503>512-515-192015-
/O.EXT.KSEW.WI.Y.0016.071219T1131Z-071220T0200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
WESTERN STRAIT OF JUAN DE FUCA-
331 AM PST WED DEC 19 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

A FRONTAL SYSTEM WILL SWEEP ACROSS WESTERN WASHINGTON TODAY
GENERATING A PERIOD OF GUSTY WINDS. WINDS ARE EXPECTED TO
INCREASE TO 20 TO 30 MPH WITH GUSTS TO 50 MPH OVER THE NORTH
INTERIOR THIS MORNING IN ADVANCE OF THE APPROACHING FRONT.

THE WINDY CONDITIONS WILL ALSO SPREAD TO PARTS OF PUGET
SOUND...THE SOUTHWEST INTERIOR AND THE WESTERN PART OF THE STRAIT
OF JUAN DE FUCA AREA BY LATE MORNING...JUST AHEAD OF AND
IMMEDIATELY BEHIND THE COLD FRONT. WINDS IN THIS AREA ARE EXPECTED
TO INCREASE TO 15 TO 30 MPH WITH LOCAL GUSTS TO 45 MPH. THE WINDS
WILL TAPER OFF EARLY THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE
000 
WWUS76 KSEW 192000
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1200 PM PST WED DEC 19 2007

WAZ001-503>512-515-192300-
/O.EXT.KSEW.WI.Y.0016.000000T0000Z-071219T2300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
WESTERN STRAIT OF JUAN DE FUCA-
1200 PM PST WED DEC 19 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

SUSTAINED WINDS OF 15 TO 30 MPH WITH LOCAL GUSTS TO 45 MPH WILL
CONTINUE ACROSS THE AREA THROUGH MID AFTERNOON.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

33

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 9:30 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 18, 9:30 AM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST TUE DEC 18 2007

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL PASS THROUGH WESTERN
WASHINGTON TODAY BRINGING RAIN TO THE LOWLANDS AND SNOW TO THE
MOUNTAINS. SNOW ACROSS THE WEST SLOPES OF THE CASCADES MAY BE HEAVY
AT TIMES DURING THE AFTERNOON AND EVENING WITH 6 TO 11 INCHES OF NEW
SNOW POSSIBLE. A STRONGER STORM SYSTEM WILL HEAD TOWARD VANCOUVER
ISLAND TOMORROW WITH VERY WINDY CONDITIONS ACROSS THE AREA THROUGH
THE EVENING. WILL SEE A FEW SHOWERS ON THURSDAY THEN A BRIEF DRY
PERIOD ON FRIDAY. ANOTHER SERIES OF STORMS WILL AFFECT WESTERN
WASHINGTON OVER THE WEEKEND.

&&

.SHORT TERM...WARM FRONT SPREADING RAIN THROUGH THE LOWLANDS WITH
SNOW IN THE MOUNTAINS. SFC LOW CENTER AT 996MB LOCATED JUST OF THE
WA COAST AND WILL HEAD INLAND DURING THE AFTERNOON. RUC ANALYSIS
SHOWS SOUTHERLY PRESSURE GRADIENTS INCREASING DURING THE LATE
AFTERNOON/EVENING WITH SOME BREEZY WINDS EXPECTED THROUGH THE
INTERIOR. SHOULD SEE RAIN TURING OVER TO SHOWERS DURING THE
AFTERNOON AS UPPER LEVEL TROUGH MOVES TROUGH. IR SATELLITE SHOWS THE
BULK OF THE MOISTURE THROUGH THE INTERIOR ON EAST WITH A FEW SHOWERS
ALONG THE OREGON COAST HEADING NE. AS FOR THE SNOW ADVISORY FOR THE
CASCADES...WILL LET IT RUN AS SCHEDULED WITH SNOW SHOWERS DEVELOPING
DURING THE AFTERNOON AND EVENING AS 850MB UPSLOPE FLOW INCREASES TO
30KTS. WILL DECIDE FOR THE AFTERNOON PACKAGE TO KILL IT OR EXTEND IT
PAST 10 PM PST THIS EVENING.

WEDNESDAY...WET AND WINDY. MODELS SHOWING A STACKED SYSTEM HEADING
TOWARD VANCOUVER ISLAND BY 18Z WED WITH STRONG S TO SW WINDS ALONG
THE COAST AND NW INTERIOR. A PEEK AT THE NEW 12Z RUNS...NAM12 SHOWS
THE SFC LOW STILL JUST RIGHT OFF THE VANCOUVER COAST AT 00Z WHILE
THE GFS IS A BIT FASTER. AND BETWEEN 00 AND 06Z THE LOW MOVES
FURTHER INLAND OVER THE STRAIT OF GEORGIA...WITH PRETTY GOOD
PRESSURE GRADIENTS THROUGH THE INTERIOR. WILL CONSIDER BUMPING UP
THE WINDS ACROSS THE INTERIOR DURING WED AFTERNOON AND EVENING TO
25-35 GUST 50 MPH WHICH WILL PLACE US IN WIND ADVISORY CRITERIA.
WILL ALSO NEED TO WATCH FOR MORE SNOW IN THE CASCADES DURING THE
EVENING AS THE FRONT PUSHES THROUGH. SHOWERS WILL PERSIST THROUGH
THURSDAY AFTERNOON WITH DRIER WEATHER BY THE EVENING. 33

LONG TERM...PREVIOUS DISCUSSION...IT LOOKS AS THOUGH WE WILL HAVE A
GOOD 18 HOUR BREAK IN THE WET WEATHER FRIDAY INTO FRIDAY NIGHT AS A
SHORT WAVE RIDGE BUILDS OVER THE NW. SO I HAVE PULLED POPS/RAIN OUT
OF THE GRIDS AND FORECAST FOR FRIDAY AND FRIDAY EVENING FOR NOW.
LEFT A CHANCE OF RAIN IN THE FORECAST FOR LATE FRIDAY NIGHT ALTHOUGH
THIS COULD VERY WELL END UP DRY THROUGH THE NIGHT. WITH INCOMING
FRONT IT IS A BIT TOO EARLY TO PIN THE TIMING DOWN THAT WELL. WITH
MOSTLY CLEAR SKIES FRIDAY EVENING TEMPERATURES WILL FALL QUICKLY.
WILL NEED TO WATCH FOR THE POSSIBILITY OF PRECIPITATION SAT MORNING
BEGINNING AS LIGHT SNOW OVER PORTIONS OF THE LOWLANDS BEFORE QUICKLY
SWITCHING TO RAIN. AGAIN...TOO EARLY TO GET THAT DETAILED IN THE
FORECAST.

THE SATURDAY SYSTEM WILL BE QUICKLY FOLLOWED BY ANOTHER ONE ON
SUNDAY AND CURRENT MODEL RUNS ARE INDICATING IT WILL BE WETTER AND
WINDIER. THROUGH SATURDAY THE LONG RANGE MODELS ARE RATHER
CONSISTENT AND IN LINE WITH EACH OTHER...HOWEVER FROM SUNDAY ONWARD
THEY BEGIN TO DIVERGE WITH RESPECT TO THE STRENGTH OF THE SUNDAY
SYSTEM. THEREFORE WILL MENTION A HIGH LIKELIHOOD OF PRECIPITATION
BUT NOT MENTION STRONGER WINDS AT THIS TIME.  CERNIGLIA

&&

.AVIATION...AN UPPER LEVEL TROUGH OVER THE WASHINGTON COAST 15Z WILL
MOVE OVER EASTERN WA 00Z. THE ASSOCIATED SURFACE TROUGH JUST
OFFSHORE WILL MOVE OVER WESTERN WA 00Z. A WEAK FRONTAL ZONE OVER
WESTERN WA WILL KEEP THE AIR MASS QUITE MOIST...AREAS OF RAIN
THROUGH 20Z WILL GRADUALLY LOWER CIGS TO OVC020-030 WITH LOCAL LOWER
CONDITIONS...WHICH WILL PERSIST THROUGH 00Z. A STRONG COLD FRONT
WILL REACH THE AREA WEDNESDAY MORNING.

KSEA...CIGS ARE STILL HANGING ABOVE OVC040...BUT WITH AREAS OF RAIN
EXPECTED TO AFFECT THE AREA PRETTY MUCH THROUGH 20Z...WILL STICK
WITH THE TREND OF LOWERING CIGS. NOT CERTAIN THAT CIGS WILL GO BELOW
BKN020 AFTER 19Z THOUGH. WINDS WILL SHIFT FROM E TO S BY 20Z. KAM

.MARINE...THE 992 MB SURFACE LOW ABOUT 60W GRAYS HARBOR AT 15Z WILL
MOVE NE OVER THE OLYMPICS EARLY THIS AFTERNOON THEN UP OVER SOUTHERN
B.C. THIS EVENING...PRETTY MUCH AS EXPECTED. OVERALL JUST UNDER GALE
WINDS ONE THE COAST THOUGH LOCAL AREAS COULD STILL GET MARGINAL GALE
WINDS. TATOOSH IS RIGHT AT GALE. SCA LOOKS OK FOR PUGET SOUND THIS
AFTERNOON/EVENING BUT LESS GOOD FOR THE N INTERIOR. INLAND SMALL
CRAFT ADVISORIES ON THE AFTERNOON FORECAST WILL GET SORT OF LOST IN
THE GALE WARNINGS FOR THE NEXT STRONG FRONT DUE ON WEDNESDAY.
STRONGEST WINDS LOOK LIKE THEY WILL BE POST-FRONTAL. FROPA COAST
PROBABLY AROUND 15Z...AROUND 18Z PUGET SOUND/N INTERIOR. BOTH
GFS/NAM INDICATE A BACK-BENT OCCLUSION THAT WILL HIT THE AREA
WEDNESDAY EVENING...03Z CENTRAL COAST AND 06Z PUGET SOUND. SEAS ON
THE COAST SHOULD GET UP TO 20 FT BEHIND THE WEDNESDAY SYSTEM. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.SNOW ADVISORY FOR THE WEST SLOPES OF THE NORTHERN AND CENTRAL
CASCADES.
.GALE WARNING COAST AND WEST ENTRANCE.
.SMALL CRAFT ADVISORY ALL REMAINING WATERS.
.SMALL CRAFT ADVISORY GRAYS HARBOR BAR.

In the hours before

Special weather statement, Dec 18, 2:54 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
254 PM PST TUE DEC 18 2007

WAZ516-517-191200-
NORTH COAST-CENTRAL COAST-
254 PM PST TUE DEC 18 2007

...VERY WINDY CONDITIONS ARE EXPECTED ALONG THE COAST FROM EARLY
WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON...

SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO
50 MPH WEDNESDAY MORNING...THEN SHIFT TO SOUTHWEST BY LATE
MORNING. WINDS ARE EXPECTED TO SLOWLY EASE WEDNESDAY EVENING.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY
MORNING...CAUSING VERY WINDY CONDITIONS BOTH AHEAD OF AND BEHIND
THE FRONT. GIVEN THE RECENT STORM DAMAGE AND VULNERABLE
CONDITIONS...COASTAL COMMUNITIES SHOULD BE AWARE OF THE EXPECTED
INCREASE IN WINDS. RECENT WIND AND RAIN MY HAVE WEAKENED
TREES...MAKING POWER LINES...POLES AND STRUCTURES MORE VULNERABLE
THAN USUAL.

STAY TUNED TO THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
ON THIS EVENT. MONITOR NOAA WEATHER RADIO...YOUR LOCAL MEDIA OR
WEATHER.GOV/SEATTLE FOR LATEST INFORMATION.

KAM

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:23 PM PSTSnow AdvisorySEW29 hr

Nearby

Wind Advisories in Washington, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.